Kansas, 2011

Drought in Kansas, May 1 to 31, 2011

May 1 to 31, 2011 · NWS ICT · 10 events in 10 counties and zones

An extended period of dry weather continued to worsen across portions of Central and South Central Kansas during the month of May, as some areas saw little or no appreciable amounts of rainfall. Areas south and west of Wichita dried out even further during the second half of the month, pushing this area into extreme drought (D3).

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An extended period of dry weather continued to worsen across portions of Central and South Central Kansas during the month of May, as some areas saw little or no appreciable amounts of rainfall. Areas south and west of Wichita dried out even further during the second half of the month, pushing this area into extreme drought (D3). Other areas in Central Kansas, began to creep into the severe drought category (D2).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 11:08 PM CST, 52 minutes earlier.

Area forecast discussion, Apr 30, 11:08 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1208 AM CDT SUN MAY 1 2011

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

LIGHT NORTH FLOW OVERNIGHT WILL GRADUALLY INCREASE FROM THE
NORTHEAST. SHORT RANGE MODEL FAIRLY CONSISTENT WITH SUBSTANTIAL
INCREASE IN 700MB MOISTURE/BAROCLINICITY IN THE 12-15 UTC TIME
FRAME WHICH SHOULD AFFECT KCNU/KICT. SOME VERY HIGH BASED RAIN
SHOWERS ARE POSSIBLE...ALTHOUGH INSTABILITY IS GENERALLY AROUND 100
J/KILOGRAM. LATEST NAM IS SUGGESTING SOME LOWER CEILINGS POSSIBLE
IN SE KS...HOWEVER AM A BIT SUSPICIOUS IN ABSENCE OF PERSISTENT
WIDESPREAD RAIN...THAT THIS WOULD HAPPEN. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 642 PM CDT SAT APR 30 2011/

UPDATE...

TWEAKED GRIDS TO ACCOUNT FOR LATEST TEMPERATURE/SKY OBSERVATIONS
AND TRENDS. SOME INCREASE EXPECTED IN MID-HIGH LEVEL CLOUDS LATER
TONIGHT...BUT BULK OF THE CLOUDS ARE NOT EXPECTED UNTIL AFT 12Z IN
THE SOUTH. -HOWERTON

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

WINDS SHOULD DIMINISH SHORTLY...WITH LIGHT NORTH FLOW OVERNIGHT.
SHORT RANGE MODEL FAIRLY CONSISTENT WITH SUBSTANTIAL INCREASE IN
700MB MOISTURE/BAROCLINICITY IN THE 12-15 UTC TIME FRAME WHICH
SHOULD AFFECT KCNU/KICT. SOME VERY HIGH BASED RAIN SHOWERS ARE
POSSIBLE...HOWEVER INSTABILITY IS GENERALLY LESS THAN 100
J/KILOGRAM. DOES NOT APPEAR PRECIPITATION WILL BE WIDESPREAD ENOUGH
TO SIGNIFICANTLY LOWER CEILINGS. -HOWERTON

PREV DISCUSSION... /ISSUED 143 PM CDT SAT APR 30 2011/

DISCUSSION...
A STRONG UPPER LEVEL DISTURBANCE CONTINUES TO GRADUALLY MOVE EAST
ACROSS NORTH DAKOTA TODAY. THE SURFACE COLD FRONT HAS NOW EXITED
THE FORECAST AREA AS OF 18Z. MODERATE NORTHWEST WINDS BEHIND THE
FRONT HAVE CONTINUED THIS AFTERNOON...BUT SHOULD GRADUALLY WEAKEN
THROUGHOUT THE EVENING AS A RIDGE OF HIGH PRESSURE MOVES INTO THE REGION.

MONDAY-TUESDAY:
THE FIRST PROBLEM OF THE FORECAST IS HOW FAR THE FRONT WILL MOVE
BACK NORTH AND AFFECT SOUTHEAST KANSAS. THERE IS MODEL CONSENSUS
THAT THE FRONT WILL MOVE FAR ENOUGH NORTH...IN CONJUNCTION WITH
THE LOW LEVEL MOISTURE TRANSPORT AND FRONTOGENESIS...TO BRING SOME
PRECIPITATION TO SOUTHEAST KANSAS SUNDAY AFTERNOON AND EVENING.
WILL BRING CHANCES MORE IN LINE WITH SURROUNDING OFFICES.

THE NEXT PROBLEM OF THE FORECAST IS FROST/FREEZE POTENTIAL SUNDAY
AND MONDAY NIGHTS ACROSS CENTRAL KANSAS. THE SURFACE RIDGE SETTLES OVER
THE AREA SUNDAY EVENING AND PERSISTS THROUGH MONDAY EVENING. LOW
CONFIDENCE IN THIS RIGHT NOW...SINCE FREEZING OR JUST BELOW
TEMPERATURES ARE NEAR RECORDS. LOOKING AT THE HEIGHT AND
TEMPERATURE ANOMALIES...IT JUST DOES NOT SUPPORT THAT WITH
STANDARD DEVIATIONS FROM NORMAL ONLY BEING 1-2.

THAT SAID...THE AIRMASS COULD BE COLD ENOUGH TO SUPPORT FROST WITH
LIGHT WIND AND CLEAR SKIES /ALTHOUGH WIND WILL INCREASE LATE
MONDAY NIGHT/. WILL ADD PATCHY FROST TO GRIDS FOR NOW. WILL HAVE TO
WATCH FOR BETTER CONDITIONS FOR FROST TO BE HEADLINED. CONFIDENCE
IN THIS HAPPENING IS RATHER LOW AT THIS TIME.

WEDNESDAY-THURSDAY:
MAIN PROBLEM HERE IS THE WIND. LEE CYCLOGENESIS WILL OCCUR
TUESDAY AS ANOTHER DISTURBANCE IS EXPECTED TO MOVE THROUGH THE
REGION THURSDAY. AHEAD OF THIS...ANOTHER WINDY COUPLE OF DAYS AS
THE GRADIENT TIGHTENS. BUFKIT SOUNDINGS FROM THE 30.12Z GFS SHOWS
SUSTAINED WINDS OF 20-25 KNOTS...SO RIGHT NOW IT LOOKS LIKE
ADVISORY CRITERIA MAY NOT BE REACHED. WORTH MENTIONING AS A LOW
PROBABILITY IN THE HAZARDOUS WEATHER OUTLOOK.

FRIDAY-SATURDAY:
THE FRONT THAT IS EXPECTED TO MOVE THROUGH THURSDAY WILL STALL.
JUST WHERE IT STALLS WILL AFFECT THE WEATHER HERE DIRECTLY. REASON
IS THAT WHEN IT STALLS...IT WILL BECOME ELONGATED IN AN EAST-WEST
FASHION. THEN...THE NOCTURNAL LOW LEVEL JET AND MOISTURE TRANSPORT
WILL CONVERGE ON THIS BOUNDARY TO CAUSE THUNDERSTORM COMPLEXES TO
FORM ON IT.

PREDICTABILITY IS SO LOW AT THIS TIME TO MENTION ANYTHING MORE
THAN A 20-30 PERCENT CHANCE OF STORMS. IT IS WORTH WATCHING IN
LATER FORECASTS.

COOK

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. THE GUSTY NORTH
WINDS WILL ALSO BEGIN TO SUBSIDE AS THE AFTERNOON AND EVENING
APPROACHES...DUE THE AREA OF HIGH PRESSURE FILTERING IN FROM THE
WEST. YOU MAY ALSO EXPERIENCE A FEW MID LEVEL AC CLOUDS DURING THE
OVERNIGHT AND MORNING HOURS. THE CLOUD LEVELS WILL NOT POSE ANY
THREATS TO VFR CONDITIONS.

HAYES

FIRE WEATHER...
WINDS ON TUESDAY AND WEDNESDAY ARE THE NEXT BIG THREAT FOR
DANGEROUS FIRE WEATHER CONDITIONS. WINDS WILL BECOME SOUTHWESTERLY
ON MONDAY AS HIGH PRESSURE EXITS THE AREA. FURTHER...WINDS WILL BE
DRY...WITH RELATIVE HUMIDITIES LESS THAN 25% POSSIBLE. SINCE CURING
IS BECOMING LESS FAVORABLE FOR GRASSLAND FIRES...IT MAY BE
DIFFICULT TO REACH RED FLAG CRITERIA WITH 25 MPH WINDS.

COOK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    40  56  35  61 /  10  20  10  10
HUTCHINSON      39  56  35  62 /  10  20   0  10
NEWTON          38  55  34  61 /  10  20  10  10
ELDORADO        41  55  34  60 /  10  20  10  10
WINFIELD-KWLD   42  56  34  59 /  10  40  10  10
RUSSELL         36  58  31  61 /  10  10   0  10
GREAT BEND      37  57  34  61 /  10  10   0  10
SALINA          40  58  35  61 /  10  10   0  10
MCPHERSON       39  57  35  62 /  10  20   0  10
COFFEYVILLE     44  55  37  58 /  10  60  40  20
CHANUTE         41  54  36  59 /  10  40  30  10
IOLA            41  54  36  58 /  10  40  30  10
PARSONS-KPPF    42  55  37  58 /  10  50  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 30, 2:58 PM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
358 PM CDT SAT APR 30 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
358 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PATCHY FROST IS EXPECTED SUNDAY AND MONDAY NIGHT ACROSS CENTRAL
AND SOUTH-CENTRAL KANSAS.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH-CENTRAL AND
SOUTHEAST KANSAS SUNDAY AFTERNOON THROUGH THE EARLY MORNING HOURS
ON MONDAY. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY ACROSS THE
AREA. AT THIS TIME...THE CHANCE FOR ORGANIZED SEVERE WEATHER
APPEARS TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Rice

When
May 1, 12:00 AM CST to May 31, 12:00 AM CST
Where
Rice forecast zone
Reported by
Newspaper
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

The severe drought (D2) began to worsen across Central Kansas during the first part of the month and lasted the rest of the month of May. The drought reached extreme levels (D3) across the area during the week of May 17th, with some farmers starting to abandon as much as half of their wheat crop and try and plant other crops.

Drought, Reno

When
May 1, 12:00 AM CST to May 31, 12:00 AM CST
Where
Reno forecast zone
Reported by
Newspaper
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

The severe drought (D2), began to worsen across Central Kansas during the first part of the month and lasted the rest of the month. The drought reached extreme levels (D3) across the area during the week of May 17th, with some farmers starting to abandon as much as half of their wheat crop and try and plant other crops.

Drought, Kingman

When
May 1, 12:00 AM CST to May 31, 12:00 AM CST
Where
Kingman forecast zone
Reported by
Newspaper
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

The severe drought (D2), began to worsen across South Central Kansas during the first part of the month and lasted through the rest of the month. The drought reached extreme levels (D3) across the area during the week of May 17th, with some farmers starting to abandon as much as half of their wheat crop and try and plant other crops.

Drought, Harper

When
May 1, 12:00 AM CST to May 31, 12:00 AM CST
Where
Harper forecast zone
Reported by
Newspaper
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

The severe drought (D2), began to worsen across South Central Kansas during the first part of the month and lasted through the rest of the month. The drought reached extreme levels (D3) across the area during the week of May 17th, with some farmers starting to abandon as much as half of their wheat crop and try and plant other crops.

Drought, Sumner

When
May 1, 12:00 AM CST to May 31, 12:00 AM CST
Where
Sumner forecast zone
Reported by
Newspaper
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

The severe drought (D2) continued across South Central Kansas during the first part of the month and lasted through the rest of the month. Some farmers started to abandon as much as half of their wheat crop and try and plant other crops.

Drought, McPherson

When
May 1, 12:00 AM CST to May 31, 12:00 AM CST
Where
McPherson forecast zone
Reported by
Newspaper
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

The drought began to worsen across South Central Kansas during the first part of the month and lasted through the rest of the month. The drought reached extreme levels (D3) across the area during the week of May 17th to May 24th.

Drought, Harvey

When
May 1, 12:00 AM CST to May 31, 12:00 AM CST
Where
Harvey forecast zone
Reported by
Newspaper
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

A severe drought (D2) began to worsen across Central Kansas during the first part of the month and lasted through the rest of the month. The drought reached extreme levels (D3) across the area during the week of May 17th to May 24th.

Drought, Sedgwick

When
May 1, 12:00 AM CST to May 31, 12:00 AM CST
Where
Sedgwick forecast zone
Reported by
Newspaper
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A severe drought (D2) began to worsen across South Central Kansas during the first part of the month and lasted through the rest of the month. The drought reached extreme levels (D3) across the area during the week of May 17th to May 24th.

Drought, Barton

When
May 1, 12:00 AM CST to May 31, 12:00 AM CST
Where
Barton forecast zone
Reported by
Newspaper
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

The drought reached severe levels (D2) across Central Kansas during the first part of the month, and lasted through the rest of the month. The drought reached extreme levels (D3) across the area during the week of May 17th to May 24th.

Drought, Ellsworth

When
May 1, 12:00 AM CST to May 31, 12:00 AM CST
Where
Ellsworth forecast zone
Reported by
Newspaper
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

A drought began to worsen across Central Kansas during the last part of the month. The drought reached severe levels (D2) across the area during the week of May 17th and lasted through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312048, 312049, 312053, 312054, 312055, 312057, 312065, 312067, 312070, 312073.